Tornadoes · United States · Tennessee · 2006
F3 tornado, Newbern, Tennessee, April 2, 2006
This F3 tornado ran 18.0 miles across Dyer County on April 2, 2006, touching down at 7:32 PM CDT and reaching 880 yards wide. It killed 16 people and injured 70, and did $20 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F3
- Date
- April 2, 2006
- Touchdown
- 7:32 PM CDT (00:32 UTC)
- Path length
- 18.0 miles (29.0 km)
- Path width
- 880 yards (805 m)
- Deaths
- 16
- Injuries
- 70
- Property damage
- $20 million
- County
- Dyer County
- Touchdown point
- 36.120, -89.520
- Lift-off point
- 36.130, -89.200
- Record number
- 266
What the Weather Service recorded
A tornado spawned from the same parent supercell that produced damaging tornadoes west of the Mississippi River moved across Dyer County during the evening of April 2nd. The most affected areas were Millsfield, Maxey, and Newbern. The F3 tornado resulted in sixteen fatalities and 70 injuries. Seventy-one homes were destroyed and one hundred eighty-two were damaged.
The deaths
16 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 37 | M | Mobile/Trailer Home | Direct |
| 40 | F | Mobile/Trailer Home | Direct |
| 13 | M | Mobile/Trailer Home | Direct |
| 69 | M | Permanent Home | Direct |
| 87 | F | Permanent Home | Direct |
| 66 | M | Permanent Home | Direct |
| 63 | F | Mobile/Trailer Home | Direct |
| 27 | M | Mobile/Trailer Home | Direct |
| 26 | F | Mobile/Trailer Home | Direct |
| 47 | F | Permanent Home | Direct |
| 57 | M | Permanent Home | Direct |
| 0 | M | Permanent Home | Direct |
| 67 | F | Permanent Home | Direct |
| 35 | M | Mobile/Trailer Home | Direct |
| 57 | F | Permanent Home | Direct |
| 77 | M | Permanent Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS MEG issued a tornado warning for this county at 00:17 UTC, 15 minutes before the tornado touched down, in force until 01:00 UTC.
The county was under a tornado watch, issued at 21:40 UTC and running to 03:33 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:40 UTC | 03:33 UTC | Tornado Watch | MEG |
| 00:17 UTC | 01:00 UTC | Tornado Warning | MEG |
| 00:58 UTC | 01:15 UTC | Tornado Warning | MEG |
| 02:49 UTC | 03:30 UTC | Severe Thunderstorm Warning | MEG |
| 03:32 UTC | 04:00 UTC | Severe Thunderstorm Warning | MEG |
| 03:33 UTC | 05:05 UTC | Tornado Watch | MEG |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Apr 2, 2:03 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Apr 2, 2:03 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 203 PM CDT SUN APR 2 2006 .DISCUSSION... INITIAL UPPER LEVEL SHORTWAVE IS MOVING THROUGH THE MIDSOUTH AT THIS TIME. A BATCH OF SHOWERS AND THUNDERSTORMS (BELOW SEVERE LIMITS) ARE MOVING THROUGH THE REGION. MORNING CLOUD COVER AND ADDITIONAL DEBRIS WITH THE CLUSTER HAVE SEVERELY LIMITED INSTABILITY THIS AFTERNOON. WATER VAPOR SHOWS THAT THE INITIAL SHORTWAVE HAS SCOURED OUT A GOOD DEAL OF THE DEEPER MOISTURE LEAVING ONLY NEAR SURFACE MOISTURE FOR THE FRONT TO WORK WITH AS IT COMES THROUGH TONIGHT. NAM APPEARS TO HAVE THE BEST HANDLE ON THE SITUATION WHICH INDICATE THAT RAIN CHANCES ARE REALLY LOW BECAUSE OF LACK OF DEEP MOISTURE. HOWEVER...IF A STORM OR TWO WERE TO DEVELOP THERE IS PLENTY OF SHEAR IN PLACE. ASSUMING ADDITIONAL HEATING BEHIND THE INITIAL CLUSTER...CAPES OF AROUND 1000- 1500J/KG. SO...AN ISOLATED TORNADO AND LARGE HAIL REMAIN A THREAT IF CONVECTION COULD DEVELOP. HIGH PRESSURE WILL MOVE INTO THE REGION AND PROVIDE DRY AND COOLER WEATHER THROUGH MIDWEEK. LOW DEW POINTS WILL FILTER INTO THE REGION. AS A RESULT...THERE IS A CHANCE FOR SOME FREEZING TEMPS IN THE OUTLYING AREAS OF WEST TN AND NORTHEAST MS TUESDAY AND WEDNESDAY MORNINGS IF WINDS SLACKEN OFF ENOUGH AT NIGHT. GFS CONTINUES TO SHOW AN UPPER DISTURBANCE TRYING TO MOVE OVER THE RIDGE AXIS POSITIONED JUST WEST OF THE REGION ON WEDNESDAY. UPPER LEVEL SUBSIDENCE DUE TO THE RIDGE COMBINED WITH LOW LEVEL DRY AIR SHOULD KEEP THE AREA DRY. RAIN CHANCES RISE ONCE AGAIN TOWARDS THE WEEKEND AS ANOTHER SYSTEM ROLLS INTO THE CENTRAL PLAINS. SYSTEM LOOKS VERY SIMILAR TO CURRENT ONE AND MAY HAVE A SEVERE WEATHER THREAT ASSOCIATED WITH IT. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && VALLE
Hazardous weather outlook, Apr 2, 4:46 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 446 PM CDT SUN APR 2 2006 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-040000- ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)- MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 446 PM CDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE MISSOURI BOOTHEEL AND PORTIONS OF NORTHEAST ARKANSAS UNTIL 9 PM CDT. ALSO...ANOTHER TORNADO WATCH COVERING THE REMAINDER OF THE MID SOUTH IS IN EFFECT UNTIL MIDNIGHT CDT. A VERY STRONG COLD FRONT WILL MOVE THROUGH THE MID SOUTH TONIGHT. ANY THUNDERSTORMS WHICH DEVELOP IN THE WARM...MOIST...UNSTABLE AIR HAVE THE POTENTIAL TO BECOME SEVERE RAPIDLY. THE SEVERE WEATHER THREATS ARE LARGE HAIL DAMAGING WINDS AND TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PATCHY FROST IS POSSIBLE ACROSS PARTS OF WEST TENNESSEE TUESDAY AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING. SPOTTERS PLEASE RELAY YOUR REPORTS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.
In the hours before
Special weather statement, Apr 2, 6:26 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 626 PM CDT SUN APR 2 2006 MOZ115-030000- PEMISCOT MO- 626 PM CDT SUN APR 2 2006 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY. A TORNADIC THUNDERSTORM WAS LOCATED 27 MILES WEST OF DEERING AT 626 PM CDT...MOVING EAST AT 40 MPH. ON ITS CURRENT TRACK...THIS STORM MAY ENTER INTO PEMISCOT COUNTY MISSOURI AROUND 7 PM. PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITIES OF CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM EXTREMELY CLOSELY. THIS STORM HAS PRODUCED DAMAGING TORNADOES ACROSS NORTHEAST ARKANSAS. IF THE STORM MAINTAINS ITS CURRENT STRENGTH...A TORNADO WARNING MAY BE NEEDED FOR PEMISCOT COUNTY.
Local storm report, Apr 2, 6:35 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
635 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL RAVENDEN 36.24N 91.25W
04/02/2006 M1.00 INCH LAWRENCE AR TRAINED SPOTTER
0511 PM HAIL RAVENDEN SPRINGS 36.31N 91.22W
04/02/2006 M1.00 INCH RANDOLPH AR EMERGENCY MNGR
QUARTER SIZE HAIL COVERING THE GROUND
0515 PM TORNADO IMBODEN 36.20N 91.18W
04/02/2006 LAWRENCE AR LAW ENFORCEMENT
0516 PM HAIL RAVENDEN SPRINGS 36.31N 91.22W
04/02/2006 M2.75 INCH RANDOLPH AR LAW ENFORCEMENT
0517 PM HAIL POCAHONTAS 36.26N 90.97W
04/02/2006 M1.00 INCH RANDOLPH AR TRAINED SPOTTER
0525 PM TSTM WND DMG RAVENDEN 36.24N 91.25W
04/02/2006 LAWRENCE AR LAW ENFORCEMENT
HALF DOZEN HOMES DESTROYED AND DOWNED POWERLINES
0525 PM HAIL RAVENDEN 36.24N 91.25W
04/02/2006 E4.25 INCH LAWRENCE AR LAW ENFORCEMENT
0531 PM HAIL POCAHONTAS 36.26N 90.97W
04/02/2006 M2.75 INCH RANDOLPH AR TRAINED SPOTTER
0535 PM TORNADO 1 S POCAHONTAS 36.25N 90.97W
04/02/2006 RANDOLPH AR LAW ENFORCEMENT
0559 PM HAIL FRIARS POINT 34.37N 90.64W
04/02/2006 M1.75 INCH COAHOMA MS LAW ENFORCEMENT
0601 PM TSTM WND DMG MALDEN 36.58N 89.98W
04/02/2006 DUNKLIN MO BROADCAST MEDIA
TREES UPROOTED...CAMMPERS ROLLED...BUILDING DAMAGED AND
DAMAGE TO AIRPORT
0604 PM HAIL 9 SE CORNING 36.32N 90.47W
04/02/2006 M0.88 INCH CLAY AR LAW ENFORCEMENT
0610 PM HAIL MARMADUKE 36.19N 90.39W
04/02/2006 M1.75 INCH GREENE AR LAW ENFORCEMENT
0612 PM TORNADO MARMADUKE 36.19N 90.39W
04/02/2006 GREENE AR TRAINED SPOTTER
TORNADO ON THE GROUND 2.7 MILES W OF MARMADUKE
0620 PM TORNADO MARMADUKE 36.19N 90.39W
04/02/2006 GREENE AR TRAINED SPOTTER
TORNADO REPORTED IN TOWN WITH HEAVY DAMAGE.
0630 PM FUNNEL CLOUD 5 S KENNETT 36.17N 90.05W
04/02/2006 DUNKLIN MO LAW ENFORCEMENT
&&
ARCLocal storm report, Apr 2, 6:50 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
650 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL RAVENDEN 36.24N 91.25W
04/02/2006 M1.00 INCH LAWRENCE AR TRAINED SPOTTER
0511 PM HAIL RAVENDEN SPRINGS 36.31N 91.22W
04/02/2006 M1.00 INCH RANDOLPH AR EMERGENCY MNGR
QUARTER SIZE HAIL COVERING THE GROUND
0515 PM TORNADO IMBODEN 36.20N 91.18W
04/02/2006 LAWRENCE AR LAW ENFORCEMENT
0516 PM HAIL RAVENDEN SPRINGS 36.31N 91.22W
04/02/2006 M2.75 INCH RANDOLPH AR LAW ENFORCEMENT
0517 PM HAIL POCAHONTAS 36.26N 90.97W
04/02/2006 M1.00 INCH RANDOLPH AR TRAINED SPOTTER
0525 PM HAIL RAVENDEN 36.24N 91.25W
04/02/2006 E4.25 INCH LAWRENCE AR LAW ENFORCEMENT
0525 PM TSTM WND DMG RAVENDEN 36.24N 91.25W
04/02/2006 LAWRENCE AR LAW ENFORCEMENT
HALF DOZEN HOMES DESTROYED AND DOWNED POWERLINES
0531 PM HAIL POCAHONTAS 36.26N 90.97W
04/02/2006 M2.75 INCH RANDOLPH AR TRAINED SPOTTER
0535 PM TORNADO 1 S POCAHONTAS 36.25N 90.97W
04/02/2006 RANDOLPH AR LAW ENFORCEMENT
0559 PM HAIL FRIARS POINT 34.37N 90.64W
04/02/2006 M1.75 INCH COAHOMA MS LAW ENFORCEMENT
0601 PM TSTM WND DMG MALDEN 36.58N 89.98W
04/02/2006 DUNKLIN MO BROADCAST MEDIA
TREES UPROOTED...CAMMPERS ROLLED...BUILDING DAMAGED AND
DAMAGE TO AIRPORT
0604 PM HAIL 9 SE CORNING 36.32N 90.47W
04/02/2006 M0.88 INCH CLAY AR LAW ENFORCEMENT
0605 PM TSTM WND DMG HICKORY RIDGE 35.40N 90.99W
04/02/2006 CROSS AR LAW ENFORCEMENT
TREES AND POWERLINES DOWN
0605 PM HAIL HICKORY RIDGE 35.40N 90.99W
04/02/2006 M1.00 INCH CROSS AR LAW ENFORCEMENT
0610 PM HAIL MARMADUKE 36.19N 90.39W
04/02/2006 M1.75 INCH GREENE AR LAW ENFORCEMENT
0612 PM TORNADO MARMADUKE 36.19N 90.39W
04/02/2006 GREENE AR TRAINED SPOTTER
TORNADO ON THE GROUND 2.7 MILES W OF MARMADUKE
0620 PM TORNADO MARMADUKE 36.19N 90.39W
04/02/2006 GREENE AR TRAINED SPOTTER
TORNADO REPORTED IN TOWN WITH HEAVY DAMAGE.
0630 PM FUNNEL CLOUD 5 S KENNETT 36.17N 90.05W
04/02/2006 DUNKLIN MO LAW ENFORCEMENT
0635 PM TORNADO 4 N SENATH 36.19N 90.16W
04/02/2006 DUNKLIN MO TRAINED SPOTTER
TORNADO ON THE GROUND CONFIRMED BY SPOTTERS
&&
ARCLocal storm report, Apr 2, 6:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
656 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL RAVENDEN 36.24N 91.25W
04/02/2006 M1.00 INCH LAWRENCE AR TRAINED SPOTTER
0511 PM HAIL RAVENDEN SPRINGS 36.31N 91.22W
04/02/2006 M1.00 INCH RANDOLPH AR EMERGENCY MNGR
QUARTER SIZE HAIL COVERING THE GROUND
0515 PM TORNADO IMBODEN 36.20N 91.18W
04/02/2006 LAWRENCE AR LAW ENFORCEMENT
0516 PM HAIL RAVENDEN SPRINGS 36.31N 91.22W
04/02/2006 M2.75 INCH RANDOLPH AR LAW ENFORCEMENT
0517 PM HAIL POCAHONTAS 36.26N 90.97W
04/02/2006 M1.00 INCH RANDOLPH AR TRAINED SPOTTER
0525 PM HAIL RAVENDEN 36.24N 91.25W
04/02/2006 E4.25 INCH LAWRENCE AR LAW ENFORCEMENT
0525 PM TSTM WND DMG RAVENDEN 36.24N 91.25W
04/02/2006 LAWRENCE AR LAW ENFORCEMENT
HALF DOZEN HOMES DESTROYED AND DOWNED POWERLINES
0531 PM HAIL POCAHONTAS 36.26N 90.97W
04/02/2006 M2.75 INCH RANDOLPH AR TRAINED SPOTTER
0535 PM TORNADO 1 S POCAHONTAS 36.25N 90.97W
04/02/2006 RANDOLPH AR LAW ENFORCEMENT
0559 PM HAIL FRIARS POINT 34.37N 90.64W
04/02/2006 M1.75 INCH COAHOMA MS LAW ENFORCEMENT
0601 PM TSTM WND DMG MALDEN 36.58N 89.98W
04/02/2006 DUNKLIN MO BROADCAST MEDIA
TREES UPROOTED...CAMMPERS ROLLED...BUILDING DAMAGED AND
DAMAGE TO AIRPORT
0604 PM HAIL 9 SE CORNING 36.32N 90.47W
04/02/2006 M0.88 INCH CLAY AR LAW ENFORCEMENT
0605 PM TSTM WND DMG HICKORY RIDGE 35.40N 90.99W
04/02/2006 CROSS AR LAW ENFORCEMENT
TREES AND POWERLINES DOWN
0605 PM HAIL HICKORY RIDGE 35.40N 90.99W
04/02/2006 M1.00 INCH CROSS AR LAW ENFORCEMENT
0610 PM HAIL MARMADUKE 36.19N 90.39W
04/02/2006 M1.75 INCH GREENE AR LAW ENFORCEMENT
0612 PM TORNADO MARMADUKE 36.19N 90.39W
04/02/2006 GREENE AR TRAINED SPOTTER
TORNADO ON THE GROUND 2.7 MILES W OF MARMADUKE
0620 PM TORNADO MARMADUKE 36.19N 90.39W
04/02/2006 GREENE AR TRAINED SPOTTER
TORNADO REPORTED IN TOWN WITH HEAVY DAMAGE.
0630 PM FUNNEL CLOUD 5 S KENNETT 36.17N 90.05W
04/02/2006 DUNKLIN MO LAW ENFORCEMENT
0635 PM TORNADO 4 N SENATH 36.19N 90.16W
04/02/2006 DUNKLIN MO TRAINED SPOTTER
TORNADO ON THE GROUND CONFIRMED BY SPOTTERS
0652 PM TORNADO 5 W WYNNE 35.23N 90.88W
04/02/2006 CROSS AR FIRE DEPT/RESCUE
&&
ARCSpecial weather statement, Apr 2, 7:07 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 707 PM CDT SUN APR 2 2006 TNZ001-019-030030- LAKE TN-DYER TN- 707 PM CDT SUN APR 2 2006 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER AND LAKE COUNTIES. A TORNADIC THUNDERSTORM WITH A HISTORY OF PRODUCING DAMAGE WAS LOCATED OVER PEMISCOT COUNTY MISSOURI...18 MILES WEST OF COTTONWOOD GROVE AT 707 PM CDT...MOVING EAST AT 40 MPH. ON ITS CURRENT TRACK...THE STORM WILL ENTER SOUTHERN LAKE AND NORTHERN DYER COUNTIES WITHIN THE NEXT HALF HOUR. IF THE STORM MAINTAINS ITS INTENSITY...TORNADO WARNINGS MAY BE REQUIRED FOR LAKE AND DYER COUNTIES. PEOPLE IN DYER AND LAKE COUNTIES SHOULD MONITOR THIS STORM VERY CLOSELY.
Local storm report, Apr 2, 7:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL RAVENDEN 36.24N 91.25W
04/02/2006 M1.00 INCH LAWRENCE AR TRAINED SPOTTER
0511 PM HAIL RAVENDEN SPRINGS 36.31N 91.22W
04/02/2006 M1.00 INCH RANDOLPH AR EMERGENCY MNGR
QUARTER SIZE HAIL COVERING THE GROUND
0515 PM TORNADO IMBODEN 36.20N 91.18W
04/02/2006 LAWRENCE AR LAW ENFORCEMENT
0516 PM HAIL RAVENDEN SPRINGS 36.31N 91.22W
04/02/2006 M2.75 INCH RANDOLPH AR LAW ENFORCEMENT
0517 PM HAIL POCAHONTAS 36.26N 90.97W
04/02/2006 M1.00 INCH RANDOLPH AR TRAINED SPOTTER
0525 PM HAIL RAVENDEN 36.24N 91.25W
04/02/2006 E4.25 INCH LAWRENCE AR LAW ENFORCEMENT
0525 PM TSTM WND DMG RAVENDEN 36.24N 91.25W
04/02/2006 LAWRENCE AR LAW ENFORCEMENT
HALF DOZEN HOMES DESTROYED AND DOWNED POWERLINES
0531 PM HAIL POCAHONTAS 36.26N 90.97W
04/02/2006 M2.75 INCH RANDOLPH AR TRAINED SPOTTER
0535 PM TORNADO 1 S POCAHONTAS 36.25N 90.97W
04/02/2006 RANDOLPH AR LAW ENFORCEMENT
0559 PM HAIL FRIARS POINT 34.37N 90.64W
04/02/2006 M1.75 INCH COAHOMA MS LAW ENFORCEMENT
0601 PM TSTM WND DMG MALDEN 36.58N 89.98W
04/02/2006 DUNKLIN MO BROADCAST MEDIA
TREES UPROOTED...CAMMPERS ROLLED...BUILDING DAMAGED AND
DAMAGE TO AIRPORT
0604 PM HAIL 9 SE CORNING 36.32N 90.47W
04/02/2006 M0.88 INCH CLAY AR LAW ENFORCEMENT
0605 PM HAIL HICKORY RIDGE 35.40N 90.99W
04/02/2006 M1.00 INCH CROSS AR LAW ENFORCEMENT
0605 PM TSTM WND DMG HICKORY RIDGE 35.40N 90.99W
04/02/2006 CROSS AR LAW ENFORCEMENT
TREES AND POWERLINES DOWN
0610 PM HAIL MARMADUKE 36.19N 90.39W
04/02/2006 M1.75 INCH GREENE AR LAW ENFORCEMENT
0612 PM TORNADO MARMADUKE 36.19N 90.39W
04/02/2006 GREENE AR TRAINED SPOTTER
TORNADO ON THE GROUND 2.7 MILES W OF MARMADUKE
0620 PM TORNADO MARMADUKE 36.19N 90.39W
04/02/2006 GREENE AR TRAINED SPOTTER
TORNADO REPORTED IN TOWN WITH HEAVY DAMAGE.
0630 PM FUNNEL CLOUD 5 S KENNETT 36.17N 90.05W
04/02/2006 DUNKLIN MO LAW ENFORCEMENT
0635 PM TORNADO 4 N SENATH 36.19N 90.16W
04/02/2006 DUNKLIN MO TRAINED SPOTTER
TORNADO ON THE GROUND CONFIRMED BY SPOTTERS
0652 PM TORNADO 5 W WYNNE 35.23N 90.88W
04/02/2006 CROSS AR FIRE DEPT/RESCUE
0719 PM HAIL CLARKTON 36.45N 89.97W
04/02/2006 M1.75 INCH DUNKLIN MO TRAINED SPOTTER
SOME LARGER THAN GOLF BALL STONES CAUSING DAMAGE
&&
ARCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
0.5 hours before the tornado, 154 km from the path. April 3, 2006.
- Mixed-layer CAPE
- 2530 J/kg
- Mixed-layer CIN
- -32 J/kg
- Surface CAPE
- 3209 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 14.4
- 0-3 km lapse rate
- 7.3 K/km
Little Rock, AR (KLZK), 12:00Z
11.5 hours after it, 154 km from the path. April 3, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -110147 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2794 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Dyersburg(Awos) (DYR), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:35 UTC | 78.8 | 62.6 | 200° 15 kt | 24 | 1007.1 | |
| 22:55 UTC | 78.8 | 62.6 | 210° 13 kt | 21 | 1008.5 | |
| 23:15 UTC | 78.8 | 62.6 | 210° 14 kt | 22 | 1008.5 | |
| 23:35 UTC | 77 | 62.6 | 190° 8 kt | 18 | 1008.5 | |
| 23:55 UTC | 77 | 62.6 | 190° 9 kt | 1008.1 | ||
| 00:15 UTC | 75.2 | 62.6 | 160° 7 kt | 1007.5 | TS | |
| 00:35 UTC | 75.2 | 62.6 | 150° 11 kt | 1006.1 | VCTS | |
| 00:55 UTC | 75.2 | 60.8 | 210° 11 kt | 18 | 1007.1 | TS |
| 01:35 UTC | 75.2 | 62.6 | 240° 12 kt | 20 | 1007.5 | |
| 01:55 UTC | 78.8 | 62.6 | 220° 13 kt | 23 | 1007.8 | |
| 02:15 UTC | 77 | 62.6 | 210° 14 kt | 23 | 1008.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 98 km away, was scanning. The volume nearest the touchdown began at 00:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:47 UTC | HAIL 1.25 | 1 Sw Ridgely | Lake, TN | |
| 00:52 UTC | HAIL 1.75 | Kenton | Obion, TN | |
| 00:55 UTC | TORNADO 3 | 1 N Newbern | Dyer, TN | IN THE NAVOO COMMUINITY ALONG HWY 2 HOUSES DESTROYED. POWER KNOCKED OUT. FATALITIES ON BIFFLE ROAD NEAR JIMMY DEAN PLANT IN NEWBERN. ADDITIONAL FATALITIES OCCURRED IN THE BOGOTA AREA. |
| 00:55 UTC | TORNADO 3 | Newbern | Dyer, TN | *** 16 FATAL *** PRELIMINARY F-SCALE ASSESSMENT RATES THIS TORNADO AT A STRONG F3 TORNADO WITH ESTIMATED WINDS AROUND 200 MPH. NUMEROUS HOMES WERE DESTROYED WITH ADDITIONAL PROPERTY DAMAGE NOTED. 16 FATALITIES IN DYER CO |
| 00:55 UTC | TORNADO 3 | Newbern | Dyer, TN | PRELIMINARY F-SCALE ASSESSMENT RATES THIS TORNADO AT A STRONG F3 TORNADO WITHESTIMATED WINDS AROUND 200 MPH. NUMEROUS HOMES WERE DESTROYED WITHADDITIONAL PROPERTY DAMAGE NOTED. THERE WERE 15 FATALITIES WITH THISSTORM AND |
| 00:55 UTC | TORNADO | Newbern | Dyer, TN | *** 11 FATAL *** IN THE NAVOO COMMUINITY ALONG HWY 2 HOUSES DESTROYED. POWER KNOCKED OUT. FATALITIES ON BIFFLE ROAD NEAR JIMMY DEAN PLANT IN NEWBERN. ADDITIONAL FATALITIES OCCURRED IN THE BOGOTA AREA. |
| 00:55 UTC | TORNADO | Newbern | Dyer, TN | *** 1 FATAL *** IN THE NAVOO COMMUINITY ALONG HWY 1 HOUSE DESTROYED. POWER KNOCKED OUT. AT LEAST ONE FATALITY ON BIFFLE ROAD AT JIMMY DEAN PLANT. |
| 00:55 UTC | TORNADO | Newbern | Dyer, TN | *** 2 FATAL *** IN THE NAVOO COMMUINITY ALONG HWY 2 HOUSES DESTROYED. POWER KNOCKED OUT. AT LEAST ONE FATALITY ON BIFFLE ROAD NEAR JIMMY DEAN PLANT. |
| 00:55 UTC | TORNADO | Newbern | Dyer, TN | *** 2 FATAL *** IN THE NAVOO COMMUINITY ALONG HWY 2 HOUSES DESTROYED. POWER KNOCKED OUT. FATALITIES ON BIFFLE ROAD NEAR JIMMY DEAN PLANT. |
| 00:55 UTC | TORNADO | Newbern | Dyer, TN | |
| 01:07 UTC | TORNADO | Millsfield | Dyer, TN | HOMES DESTROYED WITH INJURIES REPORTED. |
| 01:17 UTC | HAIL 1.75 | Obion | Obion, TN | |
| 01:30 UTC | TORNADO | 6 Se Greenfield | Weakley, TN | *** 2 INJ *** |
| 01:43 UTC | TORNADO 3 | 1 W Bradford | Gibson, TN | *** 8 FATAL, 50 INJ *** FATALITIES OCCURRED IN THE RUTHERFORD...BRADFORD AREA. TORNADIC DAMAGE WAS RATED A F1 ON THE FUJITA SCALE WITH UP TO F3 DAMAGE IN BRADFORD... ESPECIALLY ON TAYLOR ROAD JUST EAST OF HIGHWAY 45. A S |
| 01:43 UTC | TORNADO 3 | 1 W Bradford | Gibson, TN | *** 8 FATAL, 50 INJ *** FATALITIES OCCURRED IN THE RUTHERFORD/BRADFORD AREA. TORNADIC DAMAGE WAS RATED A F1 ON THEFUJITA SCALE WITH UP TO F3 DAMAGE IN BRADFORD... ESPECIALLY ON TAYLOR ROAD JUST EAST OF HIGHWAY 45. A SECO |
| 01:43 UTC | TORNADO | 1 W Bradford | Gibson, TN | *** 8 FATAL, 50 INJ *** FATALITIES OCCURRED IN THE RUTHERFORD/BRADFORD AREA. |
| 01:43 UTC | TORNADO | 1 W Bradford | Gibson, TN | *** 8 FATAL, 50 INJ *** |
| 01:43 UTC | TORNADO | 1 W Bradford | Gibson, TN | |
| 02:15 UTC | TSTM WND DMG | Bradford | Gibson, TN | *** 1 INJ *** TRACTOR TRAILER HIT DOWNED POWERLINES ACROSS HWY 45E. DRIVER INJURED AND TRAILER DESTROYED. |
| 02:53 UTC | HAIL 0.75 | 12 Sw Halls | Lauderdale, TN | |
| 03:02 UTC | HAIL 0.88 | 10 Ssw Halls | Lauderdale, TN | |
| 03:22 UTC | TORNADO 2 | Brownsville | Haywood, TN | THIS TORNADO WAS ESTIMATED TO BE AN F2 ON THE FUJITA SCALE WITH A WIDTH OF 30 YARDS AND LENGTH OF THREE QUARTERS OF A MILE. THIS TORNADO TOUCHED DOWN IN THE HICKORY TRAIL SUBDIVISION AND OCCURRED AROUND 1030 PM. THERE WA |
| 03:22 UTC | TORNADO 2 | Brownsville | Haywood, TN | THIS TORNADO WAS ESTIMATED TO BE AN F2 ON THE FUJITA SCALE WITH A WIDTH OF 30 YARDS AND LENGTH OF THREEQUARTERS OF A MILE. THIS TORNADO TOUCHED DOWN IN THE HICKORY TRAIL SUBDIVISION AND OCCURRED AROUND 1030 PM. THERE WAS |
| 03:22 UTC | TORNADO | Brownsville | Haywood, TN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of April 2, 2006
66 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 2 | 3:47 PM CDT | F0 | Davis, IA | 0.2 | 30 | |||
| April 2 | 3:57 PM CDT | F0 | Davis, IA | 0.1 | 25 | |||
| April 2 | 4:03 PM CDT | F2 | Van Buren, IA | 3.0 | 100 | $30,000 | ||
| April 2 | 4:15 PM CDT | F1 | Van Buren, IA | 2.0 | 50 | $10,000 | ||
| April 2 | 4:18 PM CDT | F1 | Jefferson, IA | 0.3 | 50 | $10,000 | ||
| April 2 | 4:19 PM CDT | F1 | Van Buren, IA | 3.0 | 50 | $10,000 | ||
| April 2 | 4:25 PM CDT | F2 | Ralls, MO | 3.5 | 350 | |||
| April 2 | 4:46 PM CDT | F2 | Washington, IA | 1.0 | 75 | $30,000 | ||
| April 2 | 4:59 PM CDT | F1 | Sharp, AR | 9.5 | 100 | $100,000 | ||
| April 2 | 5:00 PM CDT | F0 | Saint Francois, MO | 0.1 | 50 | |||
| April 2 | 5:00 PM CDT | F1 | Washington, IA | 0.1 | 50 | $10,000 | ||
| April 2 | 5:05 PM CDT | F0 | Sainte Genevieve, MO | 2.0 | 40 | |||
| April 2 | 5:06 PM CDT | F0 | Warren, IA | 0.2 | 30 | |||
| April 2 | 5:15 PM CDT | F2 | Saint Clair, IL | 7.0 | 100 | 1 | 11 | |
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 2.0 | 30 | |||
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 0.5 | 30 | |||
| April 2 | 5:16 PM CDT | F0 | Henderson, IL | 0.0 | 25 | |||
| April 2 | 5:20 PM CDT | F1 | McDonough, IL | 12.0 | 233 | $150,000 | ||
| April 2 | 5:21 PM CDT | F0 | Madison, IL | 16.0 | 50 | |||
| April 2 | 5:30 PM CDT | F1 | Madison, IL | 2.0 | 100 | |||
| April 2 | 5:31 PM CDT | F0 | Polk, IA | 0.2 | 30 | |||
| April 2 | 5:35 PM CDT | F0 | Macoupin, IL | 0.1 | 20 | |||
| April 2 | 5:37 PM CDT | F3 | Randolph, AR to MO | 77.0 | 880 | 2 | 177 | $86 million |
| April 2 | 5:41 PM CDT | F0 | Montgomery, IL | 1.0 | 50 | |||
| April 2 | 5:46 PM CDT | F1 | Sangamon, IL | 0.5 | 200 | |||
| April 2 | 5:49 PM CDT | F1 | Sangamon, IL | 2.0 | 100 | |||
| April 2 | 5:50 PM CDT | F2 | Montgomery, IL | 20.0 | 200 | |||
| April 2 | 5:56 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:56 PM CDT | F1 | Montgomery, IL | 2.2 | 100 | |||
| April 2 | 5:58 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:59 PM CDT | F0 | Sangamon, IL | 1.3 | 50 | |||
| April 2 | 6:00 PM CDT | F2 | White, AR | 6.3 | 100 | |||
| April 2 | 6:06 PM CDT | F1 | Sangamon, IL | 0.8 | 50 | |||
| April 2 | 6:08 PM CDT | F1 | Christian, IL | 6.3 | 300 | 1 | ||
| April 2 | 6:13 PM CDT | F1 | Sangamon, IL | 1.5 | 100 | 1 | ||
| April 2 | 6:14 PM CDT | F1 | Christian, IL | 6.0 | 150 | |||
| April 2 | 6:17 PM CDT | F0 | Christian, IL | 0.1 | 50 | |||
| April 2 | 6:20 PM CDT | F1 | Christian, IL | 1.0 | 100 | |||
| April 2 | 6:22 PM CDT | F0 | Menard, IL | 0.3 | 40 | |||
| April 2 | 6:29 PM CDT | F3 | Woodruff, AR | 38.0 | 500 | 5 | $5.0 million | |
| April 2 | 6:30 PM CDT | F0 | Macon, IL | 0.1 | 30 | |||
| April 2 | 6:30 PM CDT | F2 | Macon, IL | 4.5 | 300 | |||
| April 2 | 6:32 PM CDT | F0 | Logan, IL | 1.0 | 80 | |||
| April 2 | 6:36 PM CDT | F0 | Logan, IL | 2.5 | 50 | |||
| April 2 | 6:36 PM CDT | F1 | Macon, IL | 7.5 | 150 | 3 | ||
| April 2 | 6:42 PM CDT | F0 | Cumberland, IL | 0.8 | 100 | |||
| April 2 | 6:43 PM CDT | F0 | Scott, MO | 1.5 | 50 | $20,000 | ||
| April 2 | 7:01 PM CDT | F0 | DeWitt, IL | 0.1 | 30 | |||
| April 2 | 7:08 PM CDT | F0 | McLean, IL | 0.1 | 30 | |||
| April 2 | 7:12 PM CDT | F0 | McLean, IL | 0.5 | 50 | |||
| April 2 | 7:13 PM CDT | F1 | McLean, IL | 1.0 | 50 | |||
| April 2 | 7:15 PM CDT | F0 | Champaign, IL | 0.1 | 30 | |||
| April 2 | 7:22 PM CDT | F0 | McLean, IL | 2.6 | 50 | |||
| April 2 | 7:25 PM CDT | F0 | Champaign, IL | 0.3 | 50 | |||
| April 2 | 7:31 PM CDT | F0 | Ballard, KY | 0.1 | 30 | |||
| April 2 | 9:07 PM EDT | F1 | Lawrence, IN | 0.5 | 100 | $100,000 | ||
| April 2 | 8:09 PM CDT | F3 | Gibson, TN | 31.0 | 880 | 6 | 44 | $27 million |
| April 2 | 9:25 PM EDT | F1 | Tippecanoe, IN | 0.5 | 100 | $50,000 | ||
| April 2 | 9:37 PM EDT | F1 | Jackson, IN | 0.5 | 100 | $200,000 | ||
| April 2 | 8:43 PM CDT | F3 | Gibson, TN | 8.0 | 880 | 2 | 6 | $15 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.